Alert archive / Minnesota / Freezing Rain Advisories in 2014

Freezing Rain Advisory 1, NWS Twin Cities, MN

January 12, 20146 counties in Minnesota

NWS Twin Cities, MN issued this freezing rain advisory at Jan 12, 2014, 8:39 AM CST for 6 counties in Minnesota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2014, 8:39 AM CST (14:39 UTC)
Expired
Jan 12, 2014, 12:00 PM CST
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Stearns County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WWUS43 KMPX 121439
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
839 AM CST SUN JAN 12 2014

...AREA OF LIGHT FREEZING RAIN MOVING ACROSS CENTRAL MINNESOTA
THIS MORNING...

.AN AREA OF LIGHT RAIN AND SPRINKLES WILL MOVE ACROSS CENTRAL
MINNESOTA THE REST OF THIS MORNING. TEMPERATURES BETWEEN 28 AND 32
IS RESULTING IN THE RAINFALL FREEZING ON CONTACT AS IT REACHES THE
GROUND. ALTHOUGH THIS PRECIPITATION WILL ONLY LAST FOR 1 TO 2
HOURS...IT HAS BEEN ENOUGH TO CAUSE HAZARDOUS TRAVEL CONDITIONS
ACROSS CENTRAL MINNESOTA DUE TO ROADWAYS BECOMING ICY. THIS
AFTERNOON...TEMPERATURES ARE EXPECTED TO WARM ABOVE
FREEZING...HELPING TO MELT THE ICE ON THE ROADWAYS...BUT UNTIL
THEN TRAVEL CONDITIONS WILL REMAIN HAZARDOUS.

MNZ042>045-049-050-121800-
/O.NEW.KMPX.ZR.Y.0001.140112T1439Z-140112T1800Z/
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-
INCLUDING THE CITIES OF...LONG PRAIRIE...LITTLE FALLS...
PRINCETON...MORA...ST. CLOUD...FOLEY
839 AM CST SUN JAN 12 2014

...FREEZING RAIN ADVISORY IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST
TODAY. 

* TIMING: LIGHT FREEZING RAIN THROUGH THE MORNING.

* ICE ACCUMULATIONS: TWO HUNDREDTHS OF AN INCH OR LESS...BUT IS
  RESULTING IN A GLAZE FORMING ON SURFACES.

* OTHER IMPACTS: ACCORDING TO MNDOT...ROAD CONDITIONS ACROSS
  CENTRAL MINNESOTA ARE HAZARDOUS WITH TRAVEL NOT ADVISED DUE TO
  ICY CONDITIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Jan 12, 5:22 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Jan 12, 5:22 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
522 AM CST SUN JAN 12 2014

.UPDATE...
ISSUED AT 511 AM CST SUN JAN 12 2014

UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 228 AM CST SUN JAN 12 2014

LATEST WATER VAPOR IMAGERY SHOWS HIGH CLOUDS AND MOISTURE MOVING
EAST WITH THE UPPER RIDGE AXIS ACROSS THE REGION AT THE CURRENT
TIME. THIS HAS HELPED TO INCREASE THE MID-HIGH CLOUDS OVER OUR
AREA... WITH LOWER CLOUDS STILL TO THE WEST WHERE SOME PCPN IS
APPARENT ON RADAR AND SURFACE OBS. THAT PCPN IS PRIMARILY BEING
FORCED BY SOME DECENT ISENTROPIC LIFT AHEAD OF THE UPPER TROUGH...
WHICH IS LAGGING BACK WELL TO THE WEST. THE CURRENT AREA OF PCPN
WILL TRY TO HOLD TOGETHER AS IT MOVES EAST TODAY... BUT IT STILL
APPEARS THAT THE BEST CHANCE FOR PCPN WILL BE OVER THE FAR NORTHERN
PART OF THE FORECAST AREA... WHERE DEEPER MOISTURE LOOKS TO BE
PRESENT THROUGH THE DAY. HOWEVER... EVEN THERE IT DOESN/T APPEAR AS
THOUGH PCPN AMOUNTS WILL BE SUBSTANTIAL... AND IT/S POSSIBLE SOME
LOCATIONS WON/T MEASURE AT ALL... SO STILL KEPT POPS AS CHANCES
RATHER THAN LIKELY. PCPN-TYPE WITH WHATEVER OCCURS WILL BE TRICKY...
SINCE TEMPERATURES ARE ALREADY CLIMBING ABOVE FREEZING ALOFT... AS
WAS EVIDENT IN THE UPSTREAM SOUNDINGS AT 00Z WHICH SHOWED THE WARM
NOSE AROUND 900-850MB. WITH CONTINUED WARM ADVECTION THROUGH THE DAY
THAT SITUATION SHOULDN/T IMPROVE. SO... WOULD EXPECT PARTIAL TO
COMPLETE MELTING OF PCPN ALOFT... BUT SURFACE TEMPERATURES WILL TAKE
A BIT OF TIME BEFORE THEY CLIMB ABOVE FREEZING TODAY... SO THERE
STILL APPEARS TO BE A CHANCE FOR SOME SLEET AND FREEZING
RAIN/DRIZZLE THIS MORNING WITH ANY PCPN WHICH MOVES ACROSS THE
NORTHERN PORTION OF THE AREA. BUT... AS MENTIONED... WHATEVER OCCURS
SHOULD BE LIGHT. THE UPPER TROUGH CURRENTLY EVIDENT ON WATER VAPOR
OVER THE WESTERN US WILL CONTINUE TO MOVE EAST TONIGHT... AND LOOKS
TO MOVE INTO THE WESTERN PART OF OUR AREA AFTER 06Z. WE/LL SEE AN
INITIAL COLD FRONT MOVE THROUGH THIS EVENING... WHICH WON/T DO TOO
MUCH TO COOL THINGS OFF... BUT WILL SERVE TO SHIFT WINDS AROUND TO
THE WEST AND NORTHWEST... FURTHER LIMITING THE CHANCE FOR ANY
MOISTURE RETURN AHEAD OF THE UPPER TROUGH AND MORE MEANINGFUL COLD
FRONT WHICH MOVES THROUGH OVERNIGHT. THERE COULD BE SOME LIGHT PCPN
LATE TONIGHT AS THE UPPER TROUGH AND SECONDARY FRONT MOVE THROUGH...
BUT AT THIS POINT IT DOESN/T LOOK TO BE ANY MORE THAN FLURRIES... SO
DIDN/T INCLUDE ANYTHING IN THE FORECAST. THE MAIN THING WILL BE THE
PUSH OF COLDER AIR THE SYSTEM BRINGS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 228 AM CST SUN JAN 12 2014

THE EXTENDED PERIOD WILL BE MARKED WITH A TWO STORM SYSTEMS WHICH
WILL AFFECT THE UPPER MIDWEST EARLY TUESDAY...AND THEN THURSDAY.
BOTH OF THESE SYSTEMS WILL HAVE A STRONG INFLUENCE OF THICKNESS
VALUES RISING ENOUGH TO CONSIDER A MIXTURE OF SLEET/FREEZING
RAIN/RAIN IN THE FAR SW CWA. EVEN IF WE DO GET PRECIPITATION IN
THIS AREA...THE INCREASING THICKNESS VALUES AND ASSOCIATED 85/92H
TEMPS RISING TO LIMIT THE BEST FORMATION OF ICE CRYSTALS /MORE
FREEZING RAIN/DRIZZLE AND SUPERCOOLED LIQUID WATER DROPLETS/...WILL
LIMIT SNOWFALL AMTS. BEST CHC OF RECEIVING MEASURABLE
PRECIPITATION IN SW/SC MN WILL OCCUR WITH EARLY TUESDAY/S SYSTEM.
TAKING A CROSS SECTION ALONG A KOMA TO KDLH LINE INDICATES THAT
BOTH THE GFS/EC HAVE SIMILAR SCENARIO/S OF A BRIEF PERIOD OF
STRONG LIFT ARND 6Z TUESDAY IN THE DENDRITIC SNOW ZONE. FORCING IS
VERY LIMITED 6 HRS BEFORE AND AFTER THIS TIME FRAME. AS DISCUSS
WITH THICKNESS VALUES AND THE INFLUENCE OF HIGHER 92H/85H
TEMPS...SNOWFALL AMTS MAY BE LIGHTER THAN EXPECTED. EVEN WITH A 13
TO 15-1 SNOWFALL RATIO BETWEEN 00-12Z TUESDAY...SNOWFALL AMTS WILL
RANGE FROM 1" TO 2.5". ALTHOUGH MODELS HAVE BEEN MORE CONSISTENT
IN TERMS OF A SFC LOW DEVELOPING ACROSS THE DAKOTAS...AND MOVING
THIS SYSTEM RAPIDLY SE ACROSS THE MIDWEST TUESDAY AFTN...PLACEMENT
OF THE SFC LOW WILL BE CRITICAL IN TERMS OF WHERE THE HEAVIER SNOW
BANDS DEVELOP EARLY TUESDAY. BASED ON CURRENT MODELS...THE BEST
PLACEMENT AND ASSOCIATED QPF FIELD HAS A BAND OF 1.5 TO 2.5" OF
SNOWFALL FROM LONG PRAIRIE...SE TO THE NORTHERN SUBURBS OF THE
TWIN CITIES...TO RIVER FALLS WI. ANY DEVIATION OF THIS SFC
LOW...OR STRONGER INFLUX OF WARMER AIR FROM THE SW...WILL LIMIT
SNOWFALL AMTS.

THURSDAY SYSTEM LOOKS TO BE MAINLY IN THE FORM OF SNOW...BUT DUE
TO THE FAST NATURE OF THE SYSTEM AND LIMITED DEEP MOISTURE AND
LIFT...AMTS WILL BE LIGHT AND FOCUSED NE OF MPX CWA. THE MAJOR
DIFFERENCES BETWEEN TUESDAY/S AND THURSDAY/S SYSTEM IS THE
PRESSURE GRADIENT AND ASSOCIATED STRONG SFC WIND FIELD. BASED ON
THE SFC WINDS AND GUST POTENTIAL...AND IF ANY SNOW CAN BE PICK UP
FROM THE GROUND...BLIZZARD LIKE CONDS MAY DEVELOP...ESPECIALLY IN
THE TYPICAL AREAS OF WC/SW/SC MN THU/THU NIGHT. HAVE INTRODUCED
BLOWING SNOW DURING THIS TIME FRAME...BUT IF CURRENT MODEL TRENDS
HAVE THE CONTINUED SFC PRESSURE GRADIENT FIELD THE SAME...A
BLIZZARD WATCH OR SOME OTHER HIGHLIGHTED WX EVENT IS POSSIBLE.
BEHIND THIS SYSTEM...ANOTHER ARCTIC OUTBREAK WILL OCCUR...BUT NOT
AS COLD AS THE FIRST WEEK OF JANUARY. 92H/85H TEMPS ARE 10 TO 15
DEGREES WARMER THAN THE ARCTIC CORE FROM EARLIER THIS MONTH.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 511 AM CST SUN JAN 12 2014

ALTHOUGH THERE WILL BE PLENTY OF CLOUD COVER THROUGH THE FORECAST
PERIOD... NEARLY ALL OF IT LOOKS TO BE VFR... WITH MOST OF THAT
AOA 10K FT AGL. WARM ADVECTION WILL BE FAIRLY STRONG OVER THE AREA
TODAY... WHICH IS HELPING PRODUCE WIDESPREAD MID-HIGH CLOUDS.
THERE HAS BEEN SOME VERY LIGHT PCPN OVER THE DAKOTAS OVERNIGHT...
BUT IT HAS BEEN DISSIPATING WHILE MOVING EAST INTO DRIER AIR... AS
WAS SUGGESTED BY THE HOPWRF... HRRR... AND EVEN THE COARSER
RESOLUTION GUIDANCE TO SOME EXTENT. THERE IS A SLIGHT CHANCE A BIT
OF THIS LIGHT PCPN COULD IMPACT THE NORTHERN SITES THIS MORNING...
BUT THE PROBABILITY IS TOO LOW TO INCLUDE IN THE TAFS. WE WILL SEE
AN UPPER TROUGH MOVE TOWARD THE AREA TONIGHT... WHICH WILL PUSH A
COLD FRONTAL BOUNDARY ACROSS THE REGION. THERE IS A CHANCE FOR
SOME MVFR CEILINGS BEHIND THE COLD FRONT... SO INCLUDED SOME
POTENTIAL FOR THAT TOWARD THE TAIL END OF THE TAFS. SOME LIGHT
SNOW/FLURRIES COULD ACCOMPANY THE POST FRONTAL COLD ADVECTION AND
STEEPENING LAPSE RATES... BUT AT THIS POINT IT DOESN/T LOOK TO
WARRANT ANY SORT OF VISIBILITY RESTRICTION.

KMSP...TAF REFLECTS EXPECTATIONS WITH GENERALLY HIGH CONFIDENCE.
ONLY CONCERN WOULD BE POTENTIAL FOR SOME MVFR CEILINGS VERY LATE
TONIGHT OR MONDAY MORNING... BUT PLAYED THINGS SOMEWHAT OPTIMISTIC
FOR NOW.

/OUTLOOK FOR KMSP/
MONDAY AFTERNOON...MVFR CEILINGS POSSIBLE. NORTHWEST WIND 10 TO 15 KT.
MONDAY NIGHT...MVFR CEILINGS AND VISIBILITIES EXPECTED WITH
SNOW... IFR CONDITIONS POSSIBLE. SOUTHWEST WIND 10 TO 20 KT
SHIFTING NORTHWEST.
TUESDAY...MVFR CEILINGS EXPECTED... MVFR VISIBILITIES POSSIBLE
WITH A CHANCE OF SNOW. NORTHWEST WIND 10 TO 20 KT.
TUESDAY NIGHT...MVFR CEILINGS POSSIBLE. NORTHWEST WIND 10 TO 15 KT.
WEDNESDAY...VFR. NORTHWEST WIND 5 TO 10 KT BECOMING SOUTHWEST 10
TO 20 KT.
WEDNESDAY NIGHT...MVFR CEILINGS POSSIBLE LATE. SOUTHWEST WIND 15
TO 25 KT.
THURSDAY...MVFR CEILINGS EXPECTED... MVFR VISIBILITIES POSSIBLE
WITH A CHANCE OF SNOW. WEST WIND 15 TO 25 KT SHIFTING NORTHWEST
WITH GUSTS TO 35 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...
SHORT TERM...
LONG TERM...JLT
AVIATION...
Hazardous weather outlook, Jan 12, 3:27 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 AM CST SUN JAN 12 2014

MNZ054-056>070-073>078-082>085-091>093-WIZ023>028-131200-
LAC QUI PARLE-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-
RAMSEY-WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-
SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
327 AM CST SUN JAN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW IS LIKELY MONDAY NIGHT WITH A FEW INCHES OF ACCUMULATION
POSSIBLE.

SIGNIFICANT BLOWING AND DRIFTING SNOW IS POSSIBLE THURSDAY...ESPECIALLY
SOUTHWEST AND SOUTH CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>053-055-WIZ014>016-131200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-SWIFT-POLK-BARRON-RUSK-
327 AM CST SUN JAN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF FREEZING RAIN LATE TONIGHT. ANY ICE
ACCUMULATIONS WOULD BE MINOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW IS LIKELY MONDAY NIGHT WITH A FEW INCHES OF ACCUMULATION
POSSIBLE.

SIGNIFICANT BLOWING AND DRIFTING SNOW IS POSSIBLE THURSDAY...ESPECIALLY
SOUTHWEST AND SOUTH CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Freezing Rain Advisories in Minnesota, 2014Every freezing rain advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.